Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 171, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 23, 2001, 8:01 PM EDT for Washington County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 8:01 PM EDT (00:01 UTC)
- Expired
- Aug 23, 2001, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:20 PM EDT | Thunderstorm Wind | Clinchburg, VA | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:05 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 23, 3:05 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ISSUE FFA NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT THU AUG 23 2001 INTERESTING FORECAST THIS AFTERNOON. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION IS LOCATED NEAR THE OHIO RIVER WITH A LINE OF STORMS DEVELOPING THIS BOUNDARY. AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE WITH CAPES OF 3500-4000 J/KG OVER KENTUCKY. GIVEN DEWPOINTS IN THE 60S OVER THE FORECAST AREA...CAPES ARE ONLY IN THE 1500-2500 J/KG RANGE...BUT ANTICIPATE LOW LEVEL MOISTURE TO CONTINUE TO INCREASE WITH MESO-ETA SHOWING CAPES NEARLY 3000 J/KG BY EARLY THIS EVENING. DUE TO MID-LEVEL DRY AIR...MAIN THREAT FROM THESE STORMS WILL BE DOWNBURST WINDS. ALSO...HIGH PWS NEAR 1.8 INCHES AND K INDICES IN THE MID/UPR 30S...HEAVY RAINS WILL BE A THREAT. AFTER COORDINATING WITH JKL AND LOOKED OVER HPC THOUGHTS...I HAVE DECIDED TO ISSUE A FFA. HIGH PWS ALONG WITH WESTERLY FLOW WHICH MAY PRODUCE TRAINING OF CELLS OVER SOME AREAS. EVEN THOUGH FFG VALUES HAVE INCREASED TO 1.8 INCHES FOR 1 HOUR AND 2.8 INCHES FOR THREE HOURS...I AM CONCERNED THAT THE LOCALIZED TORRENTIAL RAINS COULD PRODUCE FLASH FLOODING. ANTICIPATE MAIN LOW LEVEL FOCUS FOR STORMS TO BE ALONG OUTFLOW BOUNDARY FOR FRIDAY...WHICH WILL NEAR OR JUST SOUTH OF CHA AREA. WILL INCLUDE A MORNING SLGT CHC/CHC POP FOR TRI AND TYS AREAS AND CONTINUE CHC POP ALL DAY FOR CHA FOR FRIDAY. FRONT WILL BEGIN TO MOVE BACK NORTH AS A WARM FRONT SATURDAY...SO CHC POPS AREA WIDE. ANOTHER SHORT-WAVE AND FRONT WILL MOVE INTO THE REGION LATE THIS WEEKEND CONTINUING THREAT FOR SHOWERS AND THUNDERSTORMS. FCSTID = 15 CHA 69 89 69 90 / 40 40 20 30 TYS 68 87 67 88 / 70 20 10 30 TRI 65 82 61 85 / 90 20 5 20 OQT 68 87 67 88 / 70 20 10 30 .MRX... NC...NONE. TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE. VA...FFA UNTIL 4 AM EDT FOR MOST OF SOUTHWEST VIRGINIA. DH/HSA
In the hours before
Special weather statement, Aug 23, 2:24 PM EDT, 5 hours 37 minutes before
VAZ001-002-005-006-008-240100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 224 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHWEST VIRGINIA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR LEE... WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA. A COLD FRONT WILL MOVE SOUTH ACROSS THE SOUTHERN APPALACHIANS TONIGHT. THE ATMOSPHERE AHEAD OF THE FRONT HAS BECOME EXTREMELY UNSTABLE AND WILL REMAIN INTO THIS EVENING. THUNDERSTORMS WILL MOVE EAST SOUTHEAST AROUND 25 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH. DUE TO THE HIGH AMOUNT OF MOISTURE IN THE ATMOSPHERE...VERY HEAVY RAIN IS LIKELY...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM PRODUCING WINDS OF 56 MPH OR HIGHER...AND OR HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AUSTIN
Local storm report, Aug 23, 5:48 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM EWING VA 1.00 INCH HAIL
08/23/01 LEE REPORTED BY PUBLIC.Local storm report, Aug 23, 7:28 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
728 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 3 N POUND VA WIND DAMAGE
08/23/01 WISE NUMEROUS TREES DOWN ON AND
ALONG HWY. 23. REPORTED BY
PUBLIC.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:41 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 49 min |
| Aug 23, 9:46 PM EDT | Tornado Warning | MRX | Sullivan | 29 min |
| Aug 23, 10:07 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 38 min |
| Aug 23, 11:16 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 44 min |
| Aug 23, 9:17 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.